Use of Proton Pump Inhibitors and the Risk of Cholangitis

A Nationwide Cohort Study

Yang Won Min; Danbee Kang; Ju-Young Shin; Minwoong Kang; Joo Kyung Park; Kwang Hyuck Lee; Jong Kyun Lee; Kyu Taek Lee; Poong-Lyul Rhee; Jae J. Kim; Eliseo Guallar; Juhee Cho; Hyuk Lee

Disclosures

Aliment Pharmacol Ther. 2019;50(7):760-768. 

In This Article

Abstract and Introduction

Abstract

Background: Proton pump inhibitor (PPI) use may alter the gut microbiome and increase the risk of cholangitis. However, the association of PPI use with the risk of incident cholangitis has not been evaluated.

Aim: To evaluate whether PPI use was associated with a higher risk of cholangitis.

Methods: This cohort study included a nationwide representative sample of the Korean general population followed up for 10 years (1 January 2003 to 31 December 2013). PPI use was identified from treatment claims and considered as a time-varying variable. Incident cholangitis was identified from hospitalisation and out-patient visit claims.

Results: During 4 212 003 person-years of follow-up, 58,863 participants had at least one PPI prescription and 1 834 participants developed cholangitis. The age-, sex-, residential area- and income-adjusted hazard ratio (HR) for incident cholangitis comparing PPI use with non-use was 6.06 (95% CI, 4.64-7.91). The association was essentially unchanged in fully adjusted models (HR 5.75; 95% CI, 4.39-7.54). The risk was highest during PPI treatment and decreased gradually after PPI discontinuation (Ptrend <.001).

Conclusions: In this large cohort, PPI use was associated with an increased risk of cholangitis. Physicians prescribing PPIs should consider cholangitis as a potential complication of PPI use.

Introduction

Proton pump inhibitors (PPIs) are highly effective drugs for treating acid-related disorders and have been commonly prescribed for the past 25 years,[1] largely due to the increasing prevalence of gastro-oesophageal reflux disease worldwide.[2] PPIs are considered relatively safe, but the PPI-induced decrease in gastric acidity may affect the normal intestinal flora, potentially facilitating enteric infections.[3,4] Moreover, PPI-induced hypochlorhydria may cause small bowel bacterial overgrowth, which is associated with an increased incidence of hepatic encephalopathy.[5,6] In a recent analysis based on tag sequencing of the 16S rRNA gene, PPI use was associated with decreased bacterial richness and profound changes in the gut microbiome, including a significant increase in bacterial populations of the genera Enterococcus, Streptococcus and Staphylococcus, as well as the potentially pathogenic species Escherichia coli.[7] The clinical implications of these changes in the gut microbiome for hepatobiliary diseases remain uncertain.[8–11]

Cholangitis, an infectious disease of the biliary tract, is an important cause of morbidity and mortality.[12] While choledocholithiasis is the most common cause of cholangitis, bacterial infection and colonisation of the biliary duct due to biliary obstruction are important mechanisms of cholangitis.[13] Specifically, retrograde infection of the biliary tract by gut bacteria leads to bacterial proliferation in biliary stasis with local disequilibrium of microbial populations and biliary inflammation.[14–16] A recent case-control study showed an association of PPI use with an increased incidence of acute cholecystitis,[17] but the association of PPI use with the risk of cholangitis has not been evaluated.

We hypothesised that PPI use would be associated with an increased risk of cholangitis, possibly due to PPI-induced changes in the gut microbiome environment and biliary dysbiosis. To test this hypothesis, we conducted a nationwide population-based cohort study using data from the National Health Insurance Service-National Sample Cohort (NHIS-NSC).[18]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....